South Dakota, 2021

Hail and Damaging Winds in South Dakota, June 8, 2021

June 8, 2021 · NWS UNR · 4 events in 1 county or zone

A severe thunderstorm developed over northeastern Perkins County, producing large hail and strong wind gusts from south of Meadow to near Shadehill.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over northeastern Perkins County, producing large hail and strong wind gusts from south of Meadow to near Shadehill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 8, 2:36 PM MST, 57 minutes earlier.

Area forecast discussion, Jun 8, 2:36 PM MST, 57 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
336 PM MDT Tue Jun 8 2021

.DISCUSSION...(This Evening Through Tuesday)
Issued at 335 PM MDT Tue Jun 8 2021

Current surface analysis shows low pressure over far southeast
MT, with warm front extending east-northeast through southern ND
and a cool front to the southwest of the low across northern and
western WY. A dryline has developed to the south of the low across
northeast WY, across eastern Campbell County. Upper level
analysis shows ridge over the MS river valley, with southwest flow
from the Four Corners region to the Northern Plains. Skies are
sunny to partly cloudy at this time with temps in the upper 80s to
mid 90s across the plains, 80s over the Black Hills. A strong
storm has developed in the Philip area in the last hour or so.
Otherwise, regional radars show a cluster of slow moving strong
storms over south central ND that are back building slowly into
far northwest and north central SD near the warm front. with not
much anywhere else at this point. A line of cumulus is starting to
develop along the dryline in northeast WY. Winds are breezy from
the south to southeast across a good portion of the area.
Dewpoints range from the mid to upper 60s toward central SD to the
20s and lower 30s over Campbell County behind the dryline.

A more active pattern can be expected through Thursday, especially
late today/evening and later on Thursday, as disturbances move
through persistent southwest flow across the region. For late today
into tonight, a weak disturbance is noted on water vapor imagery
across southern into central WY, moving north-northeast. South-
southeast winds continue to bring increasing moisture, with MUCAPE
values ranging from 1000 j/kg near the dryline to around 3000 j/kg
across central SD. Steep lapse rates and weakening CIN are noted as
well. Shear is still rather weak across much of the area, but
becomes more favorable over far northwest SD in closer vicinity to
the surface low and warm front. Isolated strong storms will continue
to be possible across most of the area through late afternoon, but
the main action will likely develop along the dryline in northeast
WY very late this afternoon and track east into SD this evening.
Exact timing is still uncertain at this point. Large hail and strong
winds could be dual threats early on, but winds should be the main
concern as the storms move east during the evening. The main areas
of concern will be from far northeast WY into far western SD. Threat
should lessen some further east toward central SD, especially if the
storms are slower to develop. Tornado threat should remain mostly
north of the forecast area, across northeastern MT and western ND.
Activity will move east and eventually taper off overnight.

Wednesday looks to be a mainly dry day across the area as the
frontal boundary settles over the area early and then drifts back to
the north and west. The ridge rebuilds over the region, with upper
level forcing lacking and a stronger cap developing. The best chance
for a storm or two later in the day will be across south central SD
as a weak disturbance crosses the central Plains. Highs will be in
the 90s to near 100 on the plains, 80s and lower 90s over the Black
Hills. Temperatures will be similar on Thursday.

Later Thursday afternoon into the evening looks rather active, with
a similar setup at the surface as today. Low pressure over southeast
MT with a warm front likely stretching into southern ND and a cold
front just to the west of the area. The difference will be a much
stronger shortwave moving across the Northern Rockies into the
Northern Plains later in the day and evening. Dryline will develop
again across northeast WY, possibly reaching near the Black Hills
late in the day. Plenty of instability will build ahead of the front
during the afternoon and shear looks to be more favorable for at
least isolated supercells to develop. As the front eventually gets
pushed through the area by the shortwave during the late day and
evening, a line of storms looks likely to develop, especially over
western into central SD. Strong winds and some large hail will be
the main threats.

A brief cooldown to near average temperatures can be expected for
Friday, but hot conditions will return over the weekend, especially
Sunday and into next week. Chances for storms look rather minimal
through the extended forecast period as ridge gradually builds over
the Rockies and high Plains. Some isolated activity could develop
toward early next week if weak disturbances can move through the
ridge, but will keep forecast dry for now.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1128 AM MDT Tue Jun 8 2021

Thunderstorms are expected to develop late afternoon and early
evening over eastern WY, and move through the forecast area this
evening into the overnight hours. Strong winds and small hail may
be possible with ongoing storms, otherwise VFR conditions are
expected through the TAF period.

&&

.FIRE WEATHER...
Issued At 335 PM MDT Tue Jun 8 2021

Dry conditions across much of the northeast WY plains over the
last few weeks has dried out fuels sufficiently in many areas,
especially over Campbell County. Breezy south-southwest winds are
in place behind a developing dry line over eastern Campbell
County, bringing very dry air to the west of it. RH has dropped to
8 to 15 percent in much of Campbell County. Red flag or near red
flag conditions will persist into early evening.

Low humidities can be expected again on Wednesday across much of
northeast WY, as low as 10 to 15 percent, but winds look lighter
than today, mostly 10 to 15 mph with some higher gusts in the
afternoon. Thursday looks like a similar setup to today for at least
western portions of northeastern WY: very dry air and breezy south-
southwest winds, along with hot temperatures. At this point,
headlines are looking like they will be needed again across parts of
the northeast WY plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ314-315.

&&

DISCUSSION...26
AVIATION...Dye
FIRE WEATHER...26
Hazardous weather outlook, Jun 8, 4:49 AM MST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
549 AM MDT Tue Jun 8 2021

SDZ001-002-012-013-024>031-041-042-072>074-WYZ056>058-071-091300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
549 AM MDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

A line of storms is expected to develop late this afternoon over
Northeastern Wyoming and the Black Hills and push through the
Western South Dakota this evening. Some of these storms may be
severe with large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms on Wednesday, severe
storms are not expected.

Scattered severe storms are likely Thursday afternoon and evening
over the northern High Plains. Northwestern and Central South
Dakota has an enhanced risk of severe storms with the rest of the
area in a slight risk. Damaging wind and hail are most likely, but
there is also a chance of a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-091300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
549 AM MDT Tue Jun 8 2021 /649 AM CDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

A line of storms is expected to develop late this afternoon over
Northeastern Wyoming and the Black Hills and push through the
Western South Dakota this evening. A strong storm or two is
possible later this evening. The main threat will be damaging
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms on Wednesday, severe
storms are not expected.

Scattered severe storms are likely Thursday afternoon and evening
over the northern High Plains. Northwestern and Central South
Dakota has an enhanced risk of severe storms with the rest of the
area in a slight risk. Damaging wind and hail are most likely, but
there is also a chance of a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-091300-
Northern Campbell-Southern Campbell-
549 AM MDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

A line of storms is expected to develop late this afternoon over
Northeastern Wyoming. A storm or two may be severe with large
hail and damaging wind.

Hot, dry, and breezy conditions will develop across Campbell
County this afternoon. Several data sources indicate grasses are
drying out, so critical fire weather conditions are expected. For
more information see the latest Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered severe storms are likely Thursday afternoon and evening
over the northern High Plains. Damaging wind and hail are most
likely, but there is also a chance of a tornado. Additionally, hot
and breezy conditions are expected in the afternoon, which may
lead to critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 8, 1:17 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Rapid City SD
217 PM MDT Tue Jun 8 2021

SDZ031-032-082045-
Pennington Co Plains SD-Haakon SD-
217 PM MDT Tue Jun 8 2021

...STRONG THUNDERSTORM OVER SOUTHWESTERN HAAKON AND EAST CENTRAL
PENNINGTON COUNTIES...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Grindstone, or 13 miles west of Philip, moving
north at 20 mph.

Pea to nickel size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Grindstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4402 10185 4401 10199 4423 10211 4426 10182
TIME...MOT...LOC 2017Z 174DEG 16KT 4408 10193

Eagan
Local storm report, Jun 8, 1:55 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT TUE JUN 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             7 NE QUINN              44.06N 102.04W
06/08/2021  E1.50 INCH       PENNINGTON         SD   PUBLIC

&&

EAGAN
Special weather statement, Jun 8, 2:32 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Rapid City SD
332 PM MDT Tue Jun 8 2021

SDZ002-082215-
Perkins SD-
332 PM MDT Tue Jun 8 2021

...STRONG THUNDERSTORM OVER NORTHEASTERN PERKINS COUNTY...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Shambo Ranch, or 24 miles south of Lemmon, moving
north at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lemmon, Meadow, White Butte, Shadehill, and Shadehill Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Shadehill Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4545 10200 4549 10238 4595 10245 4595 10201
TIME...MOT...LOC 2131Z 194DEG 22KT 4560 10201

Eagan
Local storm report, Jun 8, 3:01 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
401 PM MDT TUE JUN 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND GST     1 NNE FAITH             45.03N 102.02W
06/08/2021  M51 MPH          MEADE              SD   ASOS

&&

EAGAN
Special weather statement, Jun 8, 3:07 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Rapid City SD
407 PM MDT Tue Jun 8 2021

SDZ002-014-082245-
Perkins-Ziebach-
407 PM MDT Tue Jun 8 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ZIEBACH
AND SOUTHEASTERN PERKINS COUNTIES...

At 407 PM MDT, strong thunderstorms were clustered 10 miles east of
Chance, or 26 miles north of Faith, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Dupree, Meadow, Chance, Usta, Glad Valley, Thunder Butte, Red Elm,
Iron Lightning and Arrow Head Buttes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4547 10199 4547 10147 4512 10149 4489 10168
      4531 10247 4572 10201
TIME...MOT...LOC 2207Z 212DEG 31KT 4539 10206

Eagan
Special weather statement, Jun 8, 3:22 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
422 PM MDT Tue Jun 8 2021

SDZ002-082315-
Perkins-
422 PM MDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERKINS COUNTY...

At 422 PM MDT, a strong thunderstorm was located near Shadehill, or
11 miles south of Lemmon, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph and pea to nickel size hail are possible
with this storm.

Locations impacted include...
Lemmon, White Butte, Shadehill, and Shadehill Reservoir.

If you are on or near Shadehill Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4571 10201 4558 10213 4569 10260 4595 10247
      4595 10201 4594 10200
TIME...MOT...LOC 2222Z 202DEG 30KT 4578 10224

Eagan

The radar

The Rapid City radar (KUDX), 159 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Perkins

When
June 8, 3:33 PM MST
Where
Perkins County, 7 mi SE of Meadow
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.458, -102.118

Thunderstorm Wind, Perkins

When
June 8, 3:55 PM MST
Where
Perkins County, 7 mi SSE of Meadow
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.436, -102.165

Hail, Perkins

When
June 8, 3:56 PM MST to 4:25 PM MST
Where
Perkins County, Meadow
Measured
1.5 in hail
Reported by
Public
Coordinates
45.530, -102.220

Hail up to ping pong ball size fell for about 30 minutes.

Thunderstorm Wind, Perkins

When
June 8, 4:46 PM MST
Where
Perkins County, 7 mi S of Shadehill
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.669, -102.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955801, 955802, 955803, 955804.